On the Bateman–Hörmander Solution of the Wave Equation Having a Singularity at a Running Point

  • A. S. BlagoveshchenskyEmail author
  • A. M. Tagirdzhanov
  • A. P. Kiselev

Hörmander has presented a remarkable example of a solution of the homogeneous wave equation, which has a singularity at a running point. An analytic investigation of this solution is performed for the case of three spatial variables. The support of this solution is described, its behavior near the singular point is studied, and its local integrability is established. It is observed that the Hörmander solution is a specialization of a solution found by Bateman five decades in advance.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    L. Hörmander, The Analysis of Linear Partial Differential Operators. I. Distribution Theory and Fourier Analysis, Springer, Berlin (1983).zbMATHGoogle Scholar
  2. 2.
    H. Bateman, “The conformal transformations of space of four dimensions and their applications to geometrical optics,” Proc. London Math. Soc., No. 7, 70–89 (1909).MathSciNetCrossRefGoogle Scholar
  3. 3.
    H. Bateman, The Mathematical Analysis of Electrical and Optical Wave-Motion on the Basis of Maxwell’s Equations, Dover, New York (1955).zbMATHGoogle Scholar
  4. 4.
    L. D. Landau and E. M. Lifshitz, The Classical Theory of Fields, Oxford, Pergamon (1971).zbMATHGoogle Scholar
  5. 5.
    P. Hillion, “The Courant–Hilbert solutions of the wave equation,” J. Math. Phys., 33, No. 8, 2749–2753 (1992).MathSciNetCrossRefGoogle Scholar
  6. 6.
    A. P. Kiselev and M. V. Perel, “Highly localized solutions of the wave equation,” J. Math. Phys., 41, No. 4, 1934–1955 (2000).MathSciNetCrossRefGoogle Scholar
  7. 7.
    A. P. Kiselev, “Localized light waves: Paraxial and exact solutions of the wave equation (a review),” Optics and Spectroscopy, 102, No. 4, 603–622 (2007).CrossRefGoogle Scholar
  8. 8.
    I. M. Besieris, A. M. Shaarawi, and A. M. Attiya, “Bateman conformal transformations within the framework of the bidirectional spectral representation,” Progress in Electromagnetics Research, 48, 201–231 (2004).CrossRefGoogle Scholar
  9. 9.
    A. P. Kiselev and A. B. Plachenov, “Exact solutions of the m-dimensional wave equation from paraxial ones. Further generalizations of the Bateman solution,” J. Math. Sci., 185, No. 4, 605–610 (2012).MathSciNetCrossRefGoogle Scholar
  10. 10.
    V. S. Vladimirov, Equations of Mathematical Physics, Mir, Moscow (1985).Google Scholar
  11. 11.
    A. S. Blagoveshchensky, “Plane waves, Bateman’s solutions, and sources at infinity,” J. Math. Sci., 214, No. 3, 260–267 (2016).MathSciNetCrossRefGoogle Scholar
  12. 12.
    A. S. Blagovestchenskii, A. P. Kiselev, and A. M. Tagirdzhanov, “ Simple solutions of the wave equation with a singularity at a running point, passed on the complexified Bateman solution,” J. Math. Sci., 224, No. 47, 73–82 (2017).MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • A. S. Blagoveshchensky
    • 1
    Email author
  • A. M. Tagirdzhanov
    • 1
    • 2
  • A. P. Kiselev
    • 3
    • 4
  1. 1.St. Petersburg State UniversitySt. PetersburgRussia
  2. 2.St. Petersburg Electrotechnical UniversitySt. PetersburgRussia
  3. 3.St. Petersburg Department of the Steklov Mathematical InstituteSt. PetersburgRussia
  4. 4.Institute of Mechanical Engineering RASSt. PetersburgRussia

Personalised recommendations